Statistics from Altmetric.com
The incidence of anaphylaxis is rising. Confusion can still occur concerning the diagnosis, treatment, investigation and follow-up of children after an anaphylactic reaction. Recently, the Resuscitation Council (UK) published revised consensus guidelines based on the available limited evidence on the recognition and treatment of anaphylactic reactions (http://www.resus.org.uk/pages/reaction.pdf). Significant changes have been made to simplify the emergency management for first responders, especially with regard to the recognition of anaphylaxis and the immediate use of intramuscular adrenaline, which remains the mainstay of treatment.
Anaphylaxis is a severe, life-threatening, generalised or systemic hypersensitivity reaction.1 Varying multisystem manifestations can result from the rapid release of inflammatory mediators including histamine, IgE, IgG or complements. Previously, clinicians have attempted to differentiate between the different types of hypersensitivity reactions. However, in the emergency management of anaphylaxis this has little practical value as management of the different types is the same and the molecular basis is much more complicated than simply IgE or non-IgE mediated (previously anaphylactoid) reactions.
HOW BIG IS THE PROBLEM?
Published prevalence of anaphylaxis admissions should be interpreted with caution as an unknown number could be miscoded as severe asthma. Several surveys of hospital admission rates for anaphylactic reactions show a three- to sevenfold increase in the UK between 1990 and 2001.2–4 Boys outnumber girls by 3:2 in preschool children, but from the age of 15 years onwards females predominate. Including adults, deaths from anaphylaxis average 20 per year in the UK.5 In two thirds of cases, the fatal anaphylaxis was the first ever reaction.
TRIGGERS OF ANAPHYLAXIS
A large proportion of anaphylactic reactions have no discernible trigger.6 However, for attendance at A&E departments, food is the commonest cause in children, followed by drugs and venom (mostly wasp stings). An international survey of reactions in hospital showed a higher incidence following administration of plasma, streptokinase and anti-snake …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.